Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

A unique continuation theorem involving a degenerate parabolic operator


Author: Alan V. Lair
Journal: Proc. Amer. Math. Soc. 66 (1977), 41-45
MSC: Primary 35K10
MathSciNet review: 0466968
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the degenerate parabolic operator $ L[u] = \gamma B[u] - {u_t}$ on a domain $ D = \Omega \times (0,T]$ where $ B[u] = \Sigma _{i,j = 1}^n{({a_{ij}}(x){u_{{x_j}}})_{{x_i}}}$ and $ \gamma $ is an arbitrary complex number. Classically, $ \gamma = 1$ and the real-valued matrix $ ({a_{ij}})$ is positive definite. We assume $ ({a_{ij}})$ is a real-valued symmetric matrix but not necessarily definite. We prove that any complex-valued function u which satisfies the inequality $ \vert L[u]\vert \leqslant c\vert u\vert$ for some nonnegative constant c and vanishes initially as well as on the boundary of $ \Omega $ must vanish on all of D. The theorem is particularly useful in studying uniqueness for many systems which are not parabolic.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 35K10

Retrieve articles in all journals with MSC: 35K10


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1977-0466968-X
PII: S 0002-9939(1977)0466968-X
Keywords: Degenerate parabolic operator, unique continuation
Article copyright: © Copyright 1977 American Mathematical Society